Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 198, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2000, 4:29 PM EDT for Sevier County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 4:29 PM EDT (20:29 UTC)
- Expired
- Aug 18, 2000, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:45 PM EDT | Hail 0.75 | Pittman Center, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 182029 SVRMRX TNC155-182100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 429 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEVIER COUNTY IN EASTERN TENNESSEE * UNTIL 500 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HARRISBURG...OR 8 MILES NORTH OF GATLINBURG...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PITTMAN CENTER AROUND 445 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES ANDq BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY! $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 18, 3:00 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT FRI AUG 18 2000 SURFACE COLD FRONT AND UPPER TROUGH PRODUCING SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THIS AFTERNOON. ISOLATED STRONG STORMS POPPING UP ALONG THE MOUNTAINS WITH AN UNSTABLE ATMOSPHERE IN PLACE. COVERAGE SHOULD INCREASE A LITTLE MORE AS COLD FRONT NEARS...BUT DONT THINK WE WILL SEE WIDESPREAD SEVERE. ALL MODELS AGREE THAT FRONT AND UPPER TROUGH WILL BE OUT OF OUR AREA THIS EVENING. WILL KEEP A CHANCE POP EVERYWHERE...WITH HIGHEST POPS IN THE SOUTHERN MOUNTAINS. HIGH PRESSURE BUILDS IN FROM THE NORTH TONIGHT AND TOMORROW BRINGING DRY AND COOLER AIR THROUGH THE WEEKEND. ETA INCREASES MOISTURE AND BRINGS A WARM FRONT INTO THE CWA ON SUNDAY AFTERNOON. AVN IS MUCH WEAKER AND SLOWER WITH BRINGING IN THE FRONT. SINCE NGM AND AVN BOTH HAVE LOW POPS ON SUNDAY...WILL HOLD OFF ON MENTIONING ANY PRECIP AT THIS TIME. PRETTY GOOD COLD AIR ADVECTION BEGINNING LATER TONIGHT...WILL STAY BELOW GUIDANCE TEMPERATURES A LITTLE. CHA 69 89 65 89 / 30 0 0 10 TYS 66 85 62 86 / 30 0 0 10 TRI 61 81 57 82 / 20 0 0 10 OQT 66 85 62 86 / 30 0 0 10 .MRX... NC...NONE TN...NONE VA...NONE GH .MRX... NC...NONE. TN...NONE. VA...NONE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:25 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 50 min |
| Aug 17, 8:28 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 32 min |
| Aug 18, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 30 min |
| Aug 18, 4:01 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.